Alert archive / California / Winter Storm Warnings in 2011

Winter Storm Warning 7, NWS Las Vegas, NV

October 3, 2011Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Oct 3, 2011, 9:45 PM PDT for Inyo County, California. It took effect at Oct 5, 2011, 5:00 AM PDT. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2011, 9:45 PM PDT (04:45 UTC)
In effect from
Oct 5, 2011, 5:00 AM PDT
Expired
Oct 5, 2011, 2:22 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

What was reported inside it

TimeReportWhereRemark
Oct 5, 11:20 AM PDTHEAVY SNOW 1211 Wnw Owens Valley Raw, CAROCK CREEK LAKES RESORT STAFF REPORTED A FOOT OF SNOW HAD ALREADY FALLEN AT 9700 FEET.
Oct 5, 1:51 PM PDTSNOW 1.81 Wnw Aspendell, CAA SPOTTER MEASURED 1.8 INCHES OF SNOW IN ASPENDELL AT AN ELEVATION OF 8500 FEET. A TOTAL OF 0.80 INCH OF PRECIPITATION WAS ALSO RECORDED.
Oct 5, 1:51 PM PDTHEAVY SNOW 1010 Sw Lone Pine, CAAN ESTIMATED 10 INCHES OF SNOW FELL AT THE COTTONWOOD LAKES SNOTEL AT AN ELEVATION OF 10150 FEET FROM 5 AM THROUGH NOON TODAY.
Oct 5, 1:51 PM PDTHEAVY SNOW 12.84 Sse Aspendell, CATHE SOUTH LAKE SNOTEL ESTIMATED 12.8 INCHES OF SNOW AT AN ELEVATION OF 9600 FEET FROM 4 AM THROUGH NOON TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WWUS45 KVEF 040445
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PDT MON OCT 3 2011

...FIRST COLD STORM OF THE SEASON ON THE WAY...

.AFTER ONE STORM PASSES THROUGH TUESDAY...A STRONGER STORM WILL
IMPACT THE EASTERN SIERRA SLOPES WEDNESDAY AND WEDNESDAY NIGHT.
THIS STORM WILL BRING STRONG WINDS...MUCH COOLER AIR...AND THE
POTENTIAL FOR HEAVY SNOW AT THE HIGHER ELEVATIONS.

CAZ519-041245-
/O.UPG.KVEF.WS.A.0008.111005T1200Z-111006T1200Z/
/O.NEW.KVEF.WS.W.0007.111005T1200Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
945 PM PDT MON OCT 3 2011

...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM PDT
THURSDAY ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WARNING ABOVE 7000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT
FROM 5 AM WEDNESDAY TO 5 AM PDT THURSDAY. THE WINTER STORM WATCH
IS NO LONGER IN EFFECT.

* TIMING: SNOW WILL BEGIN LATE TUESDAY NIGHT...PEAK ON
  WEDNESDAY...THEN DECREASE WEDNESDAY NIGHT.

* SNOW LEVEL: AROUND 8500 FEET TUESDAY NIGHT...THEN QUICKLY 
  FALLING TO 5500 TO 6000 FEET DURING THE DAY WEDNESDAY.

* TOTAL SNOW ACCUMULATIONS: SIX TO 10 INCHES POSSIBLE ABOVE 
  7000 FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST.

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG WINDS.
  THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO BUILDINGS. ANY
  LATE SEASON HIKERS OR CAMPERS IN THE HIGHER ELEVATIONS OF THE
  EASTERN SIERRA SHOULD BE AWARE OF THE BIG CHANGE IN THE WEATHER
  COMING UP.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$
6 follow-up statements
739 
WWUS45 KVEF 041243
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PDT TUE OCT 4 2011

...FIRST COLD STORM OF THE SEASON ON THE WAY...

.AFTER ONE STORM PASSES THROUGH TUESDAY...A STRONGER STORM WILL
IMPACT THE EASTERN SIERRA SLOPES WEDNESDAY AND WEDNESDAY NIGHT.
THIS STORM WILL BRING STRONG WINDS...MUCH COOLER AIR...AND THE
POTENTIAL FOR HEAVY SNOW AT THE HIGHER ELEVATIONS.

CAZ519-042200-
/O.CON.KVEF.WS.W.0007.111005T1200Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
543 AM PDT TUE OCT 4 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY ABOVE 7000 FEET...

A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT FROM
5 AM WEDNESDAY TO 5 AM PDT THURSDAY. 

* TIMING: SNOW WILL BEGIN LATE TUESDAY NIGHT...PEAK ON 
  WEDNESDAY...THEN DECREASE WEDNESDAY NIGHT. 

* SNOW LEVEL: AROUND 8500 FEET TUESDAY NIGHT...THEN QUICKLY 
  FALLING TO 5500 TO 6000 FEET DURING THE DAY WEDNESDAY.

* TOTAL SNOW ACCUMULATIONS: SIX TO 10 INCHES POSSIBLE ABOVE 
  7000 FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST.

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE 
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG 
  WINDS. THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO 
  BUILDINGS. ANY LATE SEASON HIKERS OR CAMPERS IN THE HIGHER 
  ELEVATIONS OF THE EASTERN SIERRA SHOULD BE AWARE OF THE BIG 
  CHANGE IN THE WEATHER COMING UP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

PIERCE
658 
WWUS45 KVEF 042104
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT TUE OCT 4 2011

...FIRST COLD STORM OF THE SEASON ON THE WAY...

.A STRONGER STORM WILL IMPACT THE EASTERN SIERRA SLOPES WEDNESDAY
AND WEDNESDAY NIGHT. THIS STORM WILL BRING STRONG WINDS...MUCH
COOLER AIR...AND HEAVY SNOW AT THE HIGHER ELEVATIONS.

CAZ519-050500-
/O.CON.KVEF.WS.W.0007.111005T1200Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
204 PM PDT TUE OCT 4 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY ABOVE 7000 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ABOVE 7000 FEET
IN THE EASTERN SIERRA SLOPES FROM 5 AM WEDNESDAY TO 5 AM PDT
THURSDAY.

* TIMING: SNOW WILL BEGIN LATE TONIGHT...PEAK ON WEDNESDAY...THEN
  DECREASE WEDNESDAY NIGHT.

* SNOW LEVEL: AROUND 8500 FEET TONIGHT...THEN QUICKLY FALLING TO
  5500 TO 6000 FEET DURING THE DAY WEDNESDAY.

* TOTAL SNOW ACCUMULATIONS: SIX TO 10 INCHES POSSIBLE ABOVE 
  7000 FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST.

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE 
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG 
  WINDS. THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO 
  BUILDINGS. ANY LATE SEASON HIKERS OR CAMPERS IN THE HIGHER 
  ELEVATIONS OF THE EASTERN SIERRA SHOULD BE AWARE OF THE BIG 
  CHANGE IN THE WEATHER COMING UP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MORGAN
430 
WWUS45 KVEF 050344
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT TUE OCT 4 2011

...FIRST COLD STORM OF THE SEASON ON THE WAY...

.A STRONGER STORM WILL IMPACT THE EASTERN SIERRA SLOPES WEDNESDAY
AND WEDNESDAY NIGHT. THIS STORM WILL BRING STRONG WINDS...MUCH
COOLER AIR...AND HEAVY SNOW AT THE HIGHER ELEVATIONS.

CAZ519-051200-
/O.CON.KVEF.WS.W.0007.111005T1200Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
844 PM PDT TUE OCT 4 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY ABOVE 7000 FEET...

A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT FROM
5 AM WEDNESDAY TO 5 AM PDT THURSDAY. 

* TIMING: SNOW WILL BEGIN LATE TONIGHT...PEAK ON WEDNESDAY... 
  THEN DECREASE WEDNESDAY NIGHT. 

* SNOW LEVEL: AROUND 8500 FEET TONIGHT...THEN QUICKLY FALLING 
  TO 5500 TO 6000 FEET DURING THE DAY WEDNESDAY. 

* TOTAL SNOW ACCUMULATIONS: SIX TO 10 INCHES POSSIBLE ABOVE 
  7000 FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST.

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE 
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG 
  WINDS. THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO 
  BUILDINGS. ANY LATE SEASON HIKERS OR CAMPERS IN THE HIGHER 
  ELEVATIONS OF THE EASTERN SIERRA SHOULD BE AWARE OF THE BIG 
  CHANGE IN THE WEATHER COMING UP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
013 
WWUS45 KVEF 051028
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 AM PDT WED OCT 5 2011

...FIRST COLD STORM OF THE SEASON HAS ARRIVED IN THE SOUTHERN
SIERRA NEVADA...

.MOISTURE AIMED AT THE SOUTHERN SIERRA NEVADA WILL LEAD TO HEAVY
SNOW AND STRONG WINDS AT THE HIGHER ELEVATIONS TODAY. THE HEAVY
SNOW WILL BEGIN TO TAPER OFF THIS EVENING AS THE STRONG STORM
SYSTEM MOVES SOUTHEAST INTO THE GREAT BASIN.

CAZ519-051900-
/O.CON.KVEF.WS.W.0007.111005T1200Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
328 AM PDT WED OCT 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY
ABOVE 7000 FEET...

A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT UNTIL
5 AM PDT THURSDAY. 

* TIMING: LIGHT SNOW NEAR THE CREST EARLY THIS MORNING WILL LOWER
  AND PEAK IN INTENSITY THIS MORNING. THE SNOW WILL BEGIN TO
  TAPER OFF LATE THIS AFTERNOON OR EARLY THIS EVENING.

* SNOW LEVEL: AROUND 9500 FEET EARLY THIS MORNING...THEN QUICKLY
  FALLING TO 6000 TO 6500 FEET BY LATE MORNING. 

* TOTAL SNOW ACCUMULATIONS: SIX TO 12 INCHES POSSIBLE ABOVE 7000
  FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST.

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE 
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG 
  WINDS. THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO 
  BUILDINGS. ANY LATE SEASON HIKERS OR CAMPERS IN THE HIGHER 
  ELEVATIONS OF THE EASTERN SIERRA SHOULD BE AWARE OF THE BIG 
  CHANGE IN THE WEATHER COMING UP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

PIERCE
130 
WWUS45 KVEF 051522
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
822 AM PDT WED OCT 5 2011

...FIRST COLD STORM OF THE SEASON HAS ARRIVED IN THE SOUTHERN
SIERRA NEVADA...

.MOISTURE AIMED AT THE SOUTHERN SIERRA NEVADA WILL LEAD TO HEAVY
SNOW AND STRONG WINDS AT THE HIGHER ELEVATIONS TODAY. THE HEAVY
SNOW WILL BEGIN TO TAPER OFF THIS EVENING AS THE STRONG STORM
SYSTEM MOVES SOUTHEAST INTO THE GREAT BASIN.

CAZ519-052330-
/O.CON.KVEF.WS.W.0007.000000T0000Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
822 AM PDT WED OCT 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY
ABOVE 7000 FEET...

A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT UNTIL
5 AM PDT THURSDAY. 

* TIMING: LIGHT SNOW NEAR THE CREST THIS MORNING WILL LOWER AND
  PEAK IN INTENSITY LATER THIS MORNING INTO EARLY THIS AFTERNOON.
  THE SNOW WILL BEGIN TO TAPER OFF LATE THIS AFTERNOON OR EARLY
  THIS EVENING.

* SNOW LEVEL: ABOVE 7000 FEET.

* TOTAL SNOW ACCUMULATIONS: SIX TO 12 INCHES POSSIBLE ABOVE 
  7000 FEET...WITH 12 TO 18 INCHES POSSIBLE NEAR THE CREST. 

* WINDS: SOUTHWEST WINDS 30 TO 50 MPH...WITH GUSTS TO 80 MPH 
  POSSIBLE NEAR THE CREST.

* IMPACTS: ANY TREES WHICH HAVE NOT SHED THEIR LEAVES COULD BE 
  BROUGHT DOWN BY THE WEIGHT OF HEAVY SNOW PLUS THE STRONG 
  WINDS. THIS COULD LEAD TO POWER OUTAGES OR DAMAGE TO 
  BUILDINGS. ANY LATE SEASON HIKERS OR CAMPERS IN THE HIGHER 
  ELEVATIONS OF THE EASTERN SIERRA SHOULD BE AWARE OF THE BIG 
  CHANGE IN THE WEATHER COMING UP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. ONLY TRAVEL IN AN EMERGENCY SINCE
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

CAZ521-052330-
/O.NEW.KVEF.WW.Y.0015.111005T1522Z-111006T0300Z/
WHITE MOUNTAINS OF INYO COUNTY-
822 AM PDT WED OCT 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING
ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 7000 FEET FOR SNOW...WHICH IS IN EFFECT
UNTIL 8 PM PDT THIS EVENING.

* TIMING: SNOW WILL CONTINUE TO FALL THIS MORNING IN THE HIGHEST
  ELEVATIONS OF THE WHITE MOUNTAINS AND PEAK IN INTENSITY LATER
  THIS MORNING INTO EARLY THIS AFTERNOON. SNOW WILL BEGIN TO TAPER
  OFF EARLY THIS EVENING.

* SNOW LEVEL: ABOVE 8500 FEET THIS MORNING LOWERING TO 7000 FEET
  BY NOON.

* TOTAL SNOW ACCUMULATIONS: 3 TO 6 INCHES ABOVE 10000 FEET. UP TO
  4 INCHES BETWEEN 7000 AND 10000 FEET.

* WINDS: SOUTHWEST TO WEST AT 20 TO 40 MPH WITH GUSTS UP TO 60 MPH
  ALONG RIDGETOPS.

* IMPACTS: TRAVEL INTO THE ANCIENT BRISTLECONE PINE FOREST MAY BE
  DIFFICULT. ANY HIKERS OR CAMPERS SHOULD BE ALERT FOR WINTRY
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

STACHELSKI
050 
WWUS45 KVEF 052122
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PDT WED OCT 5 2011

CAZ519-052230-
/O.CAN.KVEF.WS.W.0007.000000T0000Z-111006T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
222 PM PDT WED OCT 5 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE
WINTER STORM WARNING FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA
NEVADA. ALTHOUGH OVER A FOOT OF SNOW FELL ABOVE 9000 FEET THE
THREAT FOR WIDESPREAD MODERATE TO HEAVY SNOW OVER THE AREA HAS
ENDED AS A COLD FRONT HAS PUSHED THROUGH THE AREA. SCATTERED SNOW
SHOWERS...MAINLY LIGHT IN INTENSITY...ARE EXPECTED FOR THE
REMAINDER OF THE AFTERNOON AND EVENING. WHILE ADDITIONAL ACCUMULATIONS
ARE POSSIBLE...ANY AMOUNTS SHOULD BE LESS THAN 3 INCHES.

$$

CAZ521-052230-
/O.CAN.KVEF.WW.Y.0015.000000T0000Z-111006T0300Z/
WHITE MOUNTAINS OF INYO COUNTY-
222 PM PDT WED OCT 5 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE
WINTER WEATHER ADVISORY FOR THE WHITE MOUNTAINS OF INYO COUNTY.
THE THREAT FOR WIDESPREAD MODERATE TO HEAVY SNOW OVER THE AREA
HAS ENDED AS A COLD FRONT HAS PUSHED THROUGH THE AREA. SCATTERED
SNOW SHOWERS...MAINLY LIGHT IN INTENSITY...ARE EXPECTED FOR THE
REMAINDER OF THE AFTERNOON AND EVENING. WHILE ADDITIONAL
ACCUMULATIONS ARE POSSIBLE...ANY AMOUNTS SHOULD BE AROUND AN INCH.

$$

STACHELSKI

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Oct 3, 9:20 PM PDT, 25 minutes earlier.

Area forecast discussion, Oct 3, 9:20 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT MON OCT 3 2011

.SYNOPSIS...THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY
MAINLY FOR AREAS NEAR AND EAST OF LAS VEGAS AS A TROUGH OF LOW
PRESSURE MOVES FROM THE WEST COAST THROUGH THE DESERT SOUTHWEST. A
STRONGER AND COLDER STORM WILL DIG DOWN FROM THE GULF OF ALASKA
WEDNESDAY AND THURSDAY. THIS STORM WILL BRING STRONG WINDS...MUCH
COOLER TEMPERATURES...AND CHANCES FOR MOUNTAIN SNOW AND VALLEY
RAIN.

&&

.UPDATE...THE FIRST ROUND OF STORMS HAVE WEAKENED FOR NOW. THERE
IS STILL SOME LINGERING STORMS OVER THE MOJAVE NATIONAL PRESERVE AND
THESE WILL CONTINUE TO MOVE NORTHWARD AND REACH THE LAS VEGAS
VALLEY JUST AFTER 06Z. HAVE NOT REDUCED POPS OVERNIGHT AS EXPECT
ADDITIONAL STORMS TO DEVELOP AFTER 09Z. THE SHORT TERM CONCERN
WOULD BE THE POSSIBILITY FOR HEAVY RAIN TOMORROW ACROSS
LINCOLN...CLARK...AND MOHAVE COUNTIES. AT THIS TIME WILL NOT ISSUE
A FLASH FLOOD WATCH WITH THE EVENING UPDATE...BUT IT MIGHT BE
NEEDED WITH THE MORNING FORECAST PACKAGE. THE NAM IS SHOWING OVER
AN INCH OF PRECIPITATION FOR THIS AREA BY 18Z (TUESDAY) WITH THE
GFS AND ECMWF SHOWING A HALF INCH OR MORE. NAM PW VALUES ARE ALSO
1" OR GREATER ACROSS THIS AREA.

HAVE UPGRADED THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR
ZONE 519 FROM 12Z WEDNESDAY THROUGH 12Z THURSDAY. FEEL FAIRLY
CONFIDENT ABOUT THIS WARNING. SNOW SHOULD START AROUND 12Z BECOME
HEAVIEST WEDNESDAY AFTERNOON AND EVENING AND TAPER OFF AT NIGHT.

JUST AS A HEADS UP...AS THIS EVENT GETS CLOSER A WINTER WEATHER ADVISORY
FOR OUR LOCAL MOUNTAINS /SHEEPS AND SPRINGS/ MIGHT BE NEEDED FOR
WEDNESDAY NIGHT INTO THURSDAY. THE NAM IS SHOWING ALMOST A HALF AN
INCH OF PRECIPITATION FOR THAT TIME PERIOD. FREEZING LEVELS WILL
START OUT AT 8900 FEET ON 06Z THURSDAY AND DROP TO 7500 FEET BY
15Z THURSDAY.

&&

.AVIATION...FOR MCCARRAN...THE ACTIVE WEATHER WILL CONTINUE FOR MUCH
OF THE REST OF THE WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST TO
ARRIVE BACK INTO THE VICINITY OF LAS VEGAS BETWEEN 06/07Z TONIGHT
WITH ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY AFTER 15Z TUESDAY.
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL IMPACT THE REGION
TUESDAY AFTERNOON WITH CIGS DOWN TO 6K FEET AT TIMES. VARIABLE WINDS
UP TO 40KTS WILL BE POSSIBLE WITH ANY STORM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED RAIN SHOWERS AND THUNDERSTORM WILL PERSIST
THROUGH TUESDAY...WITH THE MOST FAVORED AREAS BEING SAN
BERNARDINO...CLARK...AND LINCOLN COUNTIES. THERE SHOULD BE A BREAK
IN THE WEATHER LATE TUESDAY AND EARLY WEDNESDAY BEFORE A STRONGER
STORM IS EXPECTED TO AFFECT THE AREA WITH STRONG GUSTY SOUTHWEST
WINDS...MORE RAIN AND CIGS POTENTIALLY LOWERING TO AROUND 5K FEET.
&&

.PREV DISCUSSION... /ISSUED 305 PM PDT MON OCT 3 2011/

.SHORT TERM...SATELLITE AND AREA RADARS SHOW SCATTERED THUNDERSTORMS
ROUGHLY EAST OF A LINE FROM RACHEL TO MOUNT CHARLESTON TO TWENTYNINE
PALMS. A FEW SHOWERS WERE TRYING TO DEVELOP FARTHER WEST IN SAN
BERNARDINO COUNTY...AND TWEAKED POPS UP THERE FOR THIS EVENING. VERY
LITTLE CHANGE IN THINKING OR GRIDS THROUGH TUESDAY NIGHT. FIRST
TROUGH WILL SWEEP THROUGH DURING THE DAY TUESDAY...WITH THE
POSSIBILITY OF LOCALLY SIGNIFICANT RAINFALL IN ABOUT THE SAME AREA
AS OUTLINED ABOVE...THANKS TO A LITTLE BIT OF DEEPER MOISTURE WHICH
IS TANGENTIALLY RELATED TO FORMER HURRICANE HILARY. THE TROUGH WILL
FLUSH OUT THIS MOISTURE AS IT ROLLS EASTWARD TUESDAY NIGHT...GIVING
US A BRIEF BREAK IN THE ACTION. HIGH TEMPERATURES WILL COME DOWN
SEVERAL DEGREES FROM TODAY TO TOMORROW THANKS TO FALLING HEIGHTS AND
EXTRA CLOUDINESS ASSOCIATED WITH THE TROUGH.

.LONG TERM...WEDNESDAY MORNING THROUGH SUNDAY. MOST OF THE ATTENTION
WAS SPENT ON THE WEDNESDAY THROUGH SATURDAY MORNING TIME FRAME. WITH
THE STRONG STORM SYSTEM MOVING IN WEDNESDAY THE TWO ISSUES LOOKED AT
CLOSELY WERE THE WINTER STORM FOR THE SIERRA AND THE WINDS FOR PARTS
OF THE CWA WEDNESDAY AND THURSDAY.

THE MAXIMUM SNOWFALL AND THE STRONGEST WINDS SHOULD OCCUR WEDNESDAY
MORNING AND FOR A FEW HOURS AFTERWARDS. VERY DECENT AMOUNT OF
MOISTURE AND FORCING EXPECTED AHEAD OF AND ALONG THE TROUGH AND
FRONT. ALL MODELS DO HAVE A DRY SLOT PUSHING IN WEDNESDAY AFTERNOON
WITH SOME SIZE AND TIMING DIFFERENCES. LATER AS THE UPPER LOW COMES
CLOSER SNOW WILL RETURN TO THE NORTHWEST ZONES. WE WILL LEAVE THE
WINTER STORM WATCH OUT AND MAKE NO CHANGES AS IT LOOKS VERY MUCH ON
TRACK

WINDS WILL ALSO BE A CONCERN. WITH THE JET ROUNDING THE TROUGH BASE
ALONG WITH THE DECENT THERMAL GRADIENT EXPECTED...STRONG SURFACE
WINDS ARE A GIVEN FOR OUR MORE FAVORED AREAS LIKE THE WESTERN MOJAVE
ARA AND INYO COUNTY. STRONGER WINDS WILL ALSO PUSH ON INTO CLARK AND
LINCOLN COUNTIES AS THE DAY PROGRESSES WEDNESDAY. HAD BEEN SITTING
ON THE FENCE ABOUT ISSUING A HIGH WIND WATCH FOR WEDNESDAY AND
THURSDAY. 850 AND 700 MB WIND PROGS SHOW STRONG ENOUGH WINDS TO
SURFACE DOWN. DECIDED NOT TO AS IT IS NOT A STRONG SIGNATURE FOR
WARNING LEVEL WINDS AND ALONG WITH THE EXPECTED WIDESPREAD
PRECIPITATION...PRECIPITATION DRAG WOULD BE A FACTOR.

THURSDAY SHOULD CONTINUE AS AN UNSETTLED DAY AS THE COLD UPPER LOW
DESCENDS ON THE AREA. RAIN AND SNOW AMOUNTS WILL BE GREATLY
DIMINISHED BUT VERY WIDE SPREAD OVER THE AREA. THE LOW SHOULD SLOWLY
MIGRATE EAST AND THERE WILL BE CLEARING AND DRYING WEST TO EAST
FRIDAY AS IT DEPARTS. THE WEEKEND WILL SEE RIDGING OVER THE AREA BUT
WITH SOME HINT OF A WEAK TROUGH ROTATING THROUGH THE RIDGE.
&&

.CLIMATE...RECORD LOW MAXIMUMS...OR COLDEST HIGH TEMPERATURES...WILL
BE POSSIBLE ON THURSDAY AND FRIDAY...

LAS VEGAS        THURSDAY  70/2007    FRIDAY   68/1938
MT CHARLESTON    THURSDAY  45/2009    FRIDAY   50/2009
BARSTOW-DAGGETT  THURSDAY  70/2007    FRIDAY   70/1949
BISHOP           THURSDAY  58/1945    FRIDAY   61/1945
DEATH VALLEY     THURSDAY  76/1916    FRIDAY   76/1916
NEEDLES          THURSDAY  77/2007    FRIDAY   78/1970
KINGMAN          THURSDAY  60/1925    FRIDAY   62/1925
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 AM PDT THURSDAY
     FOR CAZ519.
&&

BORDEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 3, 4:23 AM PDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 AM PDT MON OCT 3 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
423 AM PDT MON OCT 3 2011 /423 AM MST MON OCT 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY AS AN AREA OF LOW PRESSURE APPROACHES THE
CALIFORNIA COAST. FORECAST MODELS SHOW AN ENHANCED BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS DEVELOPING OVERNIGHT ACROSS
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
BRIEF BURSTS OF HEAVY RAIN COULD LEAD TO THE PONDING OF WATER IN
LOW LYING AREAS AND SOME INTERSECTIONS. THE SNOW LEVEL WILL RANGE
BETWEEN 8500 TO 9500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE EAST
IMPACTING MAINLY MOHAVE COUNTY TUESDAY. A SHORT-LIVED BREAK IN
THE ACTION WILL TAKE PLACE TUESDAY NIGHT BEFORE A MORE VIGOROUS
LOW PRESSURE SYSTEM IMPACTS THE AREA WEDNESDAY THROUGH FRIDAY.
THIS SYSTEM WILL BRING STRONG WINDS...MUCH COOLER TEMPERATURES AND
CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN. SNOW LEVELS COULD DROP
BELOW 6000 FEET WEDNESDAY NIGHT AND REMAIN NEAR 6000 FEET ON
THURSDAY. A PERIOD OF HEAVY SNOW APPEARS LIKELY ALONG THE EASTERN
SLOPES OF THE SOUTHERN SIERRA IN INYO COUNTY WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING. ACCUMULATING SNOW IS THEN LIKELY ABOVE
6000 FEET ACROSS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:14 PM PDTWind AdvisoryVEFInyo, San Bernardino36 hr

Nearby

Winter Storm Warnings in California, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.